Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 174, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 24, 2004, 1:53 PM CDT for Ida County, Iowa. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2004, 1:53 PM CDT (18:53 UTC)
- Expired
- May 24, 2004, 2:45 PM CDT
- In force
- 52 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Ida County, IA
The radar
The Omaha radar (KOAX), 133 km from the middle of the area, began a volume at 18:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 10:10 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 6.9 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 731 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 210 m²/s²
- 0-3 km storm-relative helicity
- 289 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
046 WUUS53 KFSD 241853 SVRFSD IAC093-241945- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 153 PM CDT MON MAY 24 2004 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... IDA COUNTY IN NORTHWEST IOWA * UNTIL 245 PM CDT * AT 150 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR BATTLE CREEK...OR ABOUT 4 MILES WEST OF IDA GROVE...MOVING NORTHEAST AT 50 MPH. AT 148 PM CDT DIME SIZE WAS REPORTED AT DANBURY. THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4239 9566 4222 9560 4229 9538 4249 9548 $$ WB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 1:36 PM CDT, 17 minutes earlier.
Area forecast discussion, May 24, 1:36 PM CDT, 17 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 136 PM CDT MON MAY 24 2004 .DISCUSSION... BAND OF ISOLATED SEVERE STORMS MOVING EAST SOUTH OF INTERSTATE 90 THIS AFTERNOON...LEADING A LARGE BAND OF RAIN AND THUNDERSTORMS THAT STRETCHES NORTH TO AROUND KATY. BAND OF MID LEVEL LIFT JUST NORTHWEST OF THE CWA LOOKS LIKE IT SHOULD STAY NORTHWEST OF THE CWA THROUGH THE EVENING. STRONG SUBSIDENCE AND ISENTROPIC DOWNGLIDE DEVELOP TONIGHT...WHICH SHOULD ALLOW A LOT OF THE LOW LEVEL MOISTURE TO GET SCOURED OUT. A LITTLE MID LEVEL MOISTURE MOVES INTO SOUTHERN CWA LATE TONIGHT AS UPPER LEVEL JET MAX MOVES THROUGH THE CENTRAL PLAINS. LOWS SHOULD BE SIMILAR TO THIS MORNING...WITH MAINLY 40S EVERYWHERE. COLD AIR SETTLES IN BEHIND SYSTEM...AND MODEL SOUNDINGS SUGGEST AN ABUNDANCE OF STRATO CU FROM LATE MORNING INTO THE AFTERNOON. CU SHOULD BE IN EARLIER OVER NORTHWEST CWA. LUCKILY...WE SHOULD SEE SOME DECENT MIXING...SO ALTHOUGH THE ENVIRONMENT WILL BE COLDER...THE SURFACE TEMPERATURES SHOULD BE WARMER THAN THE PAST COUPLE OF DAYS. THEN...ON WEDNESDAY THROUGH THURSDAY...MUCH WARMER CONDITIONS SHOULD DEVELOP AS WEST TO SOUTHWEST WINDS SET UP IN THE LOW LEVELS. WILL WARM EVERYONE INTO THE 70S AND LOWER 80S BOTH DAYS. LARGE TROUGH MOVES ONTO THE WEST COAST BY FRIDAY...WITH LOW LEVEL FLOW BECOMING MORE SOUTHERLY AND MOISTURE ON THE INCREASE. THE WEEKEND WEATHER STILL LOOKS UNSETTLED...BUT LATEST RUNS ARE COMING INTO MORE AGREEMENT WITH WARMER TEMPERATURES ON FRIDAY AND SATURDAY...THE DROPPING A FRONT THROUGH ON SATURDAY...WITH COOLER TEMPERATURES ON SUNDAY AND MONDAY. WILL GO ABOVE GUIDANCE FOR WEDNESDAY THROUGH SATURDAY...THEN AROUND OR SLIGHTLY BELOW FOR SUNDAY AND MONDAY. CANNOT RULE OUT PRECIP ANY OF THESE DAYS...BUT CURRENTLY LOOKS LIKE SATURDAY NIGHT HAS BEST CHANCE FOR WIDESPREAD RAIN AND THUNDERSTORMS. && .FSD...WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && 08
Hazardous weather outlook, May 24, 12:11 PM CDT, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1211 PM CDT MON MAY 24 2004 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-251200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THUNDERSTORMS SWEEPING FROM WEST TO EAST ACROSS THE AREAS MIDDAY AND THIS AFTERNOON WILL BE CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS. THE GREATEST THREAT WILL BE IN AREAS ALONG AND SOUTH OF INTERSTATE 90. THE THREAT FOR SEVERE WEATHER SHOULD END EARLY AFTERNOON IN MUCH OF SOUTHEASTERN SOUTH DAKOTA. THE THREAT FOR LARGE HAIL WILL CONTINUE INTO EARLY EVENING IN NORTHWEST IOWA...MAINLY AREAS SOUTH OF A LINE FROM SPENCER TO SIOUX CITY. FLOODING... THE LITTLE SIOUX RIVER FROM NEAR SPENCER DOWNSTREAM TO AROUND LINN GROVE IS EXPECTED TO EXCEED OR REMAIN SLIGHTLY ABOVE FLOOD STAGE THROUGH TONIGHT. THIS WILL CAUSE SOME MINOR FLOODING OF AGRICULTURAL LAND. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WILL AGAIN BE POSSIBLE HEADING INTO THE WEEKEND...AND SOME OF THE STORMS MAY BE SEVERE SATURDAY OR SATURDAY NIGHT. THOSE WITH MEMORIAL DAY WEEKEND ACTIVITIES SHOULD BE AWARE OF THE LATEST WEATHER INFORMATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER NOON CDT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, May 24, 11:25 AM CDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1125 AM CDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1044 AM HAIL PLANKINTON 43.72N 98.48W
05/24/2004 0.88 INCH AURORA SD EMERGENCY MNGR
&&
AWIPSUSRLocal storm report, May 24, 12:27 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS
1227 PM CDT MON MAY 24 2004
..TIME(CDT) ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ...COUNTY LOCATION...ST.....SOURCE...
..REMARKS..
1200 PM HAIL 4 MILES SOUTH OF MA 0.00N 0W
05/24/2004 0.75 INCH YANKTON SD STORM SPOTTER
BRIEF HAIL AND HEAVY RAINLocal storm report, May 24, 12:41 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1241 PM CDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1046 AM HAIL 2 E PLANKINTON 43.72N 98.44W
05/24/2004 0.75 INCH AURORA SD EMERGENCY MNGR
1208 PM HAIL 8 W YANKTON 42.89N 97.55W
05/24/2004 0.88 INCH YANKTON SD LAW ENFORCEMENT
1208 PM HAIL 8 SW PARKER 43.31N 97.25W
05/24/2004 0.88 INCH TURNER SD AMATEUR RADIO
1200 PM HAIL 8 N YANKTON 43.01N 97.39W
05/24/2004 0.75 INCH YANKTON SD AMATEUR RADIO
1215 PM HAIL 8 SW IRENE 43.00N 97.27W
05/24/2004 1.00 INCH YANKTON SD TRAINED SPOTTER
1155 AM HAIL 8 NE UTICA 43.06N 97.38W
05/24/2004 0.75 INCH YANKTON SD TRAINED SPOTTER
&&
BUSSLocal storm report, May 24, 12:56 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1256 PM CDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1244 PM HAIL NEWCASTLE 42.65N 96.87W
05/24/2004 1.00 INCH DIXON NE AMATEUR RADIO
FEW STONES AT 1 INCH MOST SMALLER
1245 PM HAIL 2 E ALLEN 42.41N 96.80W
05/24/2004 0.88 INCH DIXON NE TRAINED SPOTTER
&&
BUSSSpecial weather statement, May 24, 1:15 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 115 PM CDT MON MAY 24 2004 MNZ071-072-097-SDZ038>040-052>056-058>060-063>065-068-069-241830- AURORA-BEADLE-BON HOMME-BROOKINGS-CHARLES MIX-DAVISON-DOUGLAS-HANSON- HUTCHINSON-JERAULD-KINGSBURY-LAKE-LINCOLN MN-LYON MN-MINER-MOODY- PIPESTONE MN-SANBORN-YANKTON- 115 PM CDT MON MAY 24 2004 ...SEVERE THUNDERSTORM WATCH NUMBER 272 HAS BEEN CANCELLED FOR MUCH OF EASTERN SOUTH DAKOTA AND PARTS OF SOUTHWEST MINNESOTA... THE THREAT OF SEVERE THUNDERSTORMS HAS DIMINISHED OVER MUCH OF SOUTHEASTERN SOUTH DAKOTA...SO THE WATCH HAS BEEN CANCELLED FOR AURORA...BEADLE...BON HOMME...BROOKINGS...CHARLES MIX...DOUGLAS... HANSON...HUTCHINSON...JERAULD...KINGSBURY...LAKE...MINER...MOODY... SANBORN AND YANKTON COUNTIES. THE WATCH HAS ALSO BEEN CANCELLED FOR LINCOLN...LYON...AND PIPESTONE COUNTIES OF SOUTHWESTERN MINNESOTA. A LINE OF THUNDERSTORMS FROM BROOKINGS TO SIOUX FALLS..TO YANKTON MAY YET PRODUCE SOME HAIL TO PEA SIZE BETWEEN SIOUX FALLS AND YANKTON THROUGH 2 PM. THE THREAT OF SEVERE THUNDERSTORMS WITH POTENTIAL FOR LARGE HAIL CONTINUES OVER FAR SOUTHEASTERN SOUTH DAKOTA...NORTHWEST IOWA... AND SOUTHWEST MINNESOTA TO THE SOUTH OF A LINE FROM WINDOM TO LUVERNE. CHAPMAN
Local storm report, May 24, 1:31 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
131 PM CDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0112 PM HAIL 6 W DAKOTA CITY 42.42N 96.54W
05/24/2004 0.75 INCH DAKOTA NE LAW ENFORCEMENT
0105 PM HAIL 3 NW HUBBARD 42.42N 96.63W
05/24/2004 0.75 INCH DAKOTA NE TRAINED SPOTTER
0114 PM HAIL NORTH SIOUX CITY 42.54N 96.50W
05/24/2004 1.00 INCH UNION SD TRAINED SPOTTER
0123 PM HAIL SALIX 42.31N 96.29W
05/24/2004 1.75 INCH WOODBURY IA LAW ENFORCEMENT
0122 PM HAIL SOUTH SIOUX CITY 42.47N 96.41W
05/24/2004 0.75 INCH DAKOTA NE LAW ENFORCEMENT
0100 PM HAIL WNW JEFFERSON 42.60N 96.56W
05/24/2004 0.75 INCH UNION SD TRAINED SPOTTER
0119 PM HAIL 2 W SALIX 42.31N 96.33W
05/24/2004 1.00 INCH WOODBURY IA TRAINED SPOTTER
0122 PM HAIL ELK POINT 42.68N 96.68W
05/24/2004 0.75 INCH UNION SD EMERGENCY MNGR
0125 PM HAIL SE SIOUX CITY 42.50N 96.39W
05/24/2004 1.00 INCH WOODBURY IA TRAINED SPOTTER
&&
BUSSThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 1:10 PM CDT | Severe Thunderstorm Warning | FSD | Woodbury | 35 min |
| May 24, 1:22 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth | 23 min |
| May 24, 1:45 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth, Woodbury | 30 min |
| May 24, 1:47 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth, Woodbury | 28 min |
| May 24, 2:06 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee | 39 min |
| May 24, 2:14 PM CDT | Severe Thunderstorm Warning | FSD | Ida, Woodbury | 31 min |
| May 24, 2:46 PM CDT | Severe Thunderstorm Warning | FSD | Ida | 29 min |
| May 24, 2:55 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista | 35 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.